Tuesday, 24 December 2013

Fade out and Fade in again

It is a particular feature of Parkinson’s disease and the medication (Levadopa) I am taking that my symptoms initially ease when I have a tablet but about three hours later my Parkinson's suddenly comes roaring up to me like a vicious dog. I shrink back from my body as my Parkinson’s, with bared teeth, takes over. I feel as if I fade out into what is called an “off” period: the boost in the levels of dopamine supplied by the medication is used up my body. As a result the levels of dopamine I naturally generate isn’t enough to control my movement and that’s when I freeze up. It's as if I am walking against a very strong wind. I literally have to fight control of my body back from Parkinson’s. When I take a tablet again I slowly fade in and can take relative control of my body again. The strong wind goes away.

The oscillation between “off” periods and “on” periods has become worse in the past few weeks. Before I would go down a gradual decline into an “off” period. Now, at the end of a dose I am literally falling off the cliff of the “on” period into the freezer of an “off” period.

At the moment my life consists of fade out…fade in…fade out…fade in…fade out… Try dancing to that rhythm!

No comments:

Post a Comment